Wyoming, 2022

Avalanche in Wyoming, March 12, 2022

March 12, 2022 · NWS CYS · 1 event in 1 county or zone

Avalanche occurred in the Sierra Madres within the Encampment River Wilderness resulting in the death of a snowmobiler.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Avalanche occurred in the Sierra Madres within the Encampment River Wilderness resulting in the death of a snowmobiler.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 12, 10:35 AM MST, 1 hour 25 minutes earlier.

Area forecast discussion, Mar 12, 10:35 AM MST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1035 AM MST Sat Mar 12 2022

.SHORT TERM...(Today through Monday)
Issued at 230 AM MST Sat Mar 12 2022

Winds are cranking out in the wind prone areas of southeast
Wyoming. Peak gust so far has been at Cooper Cove with 76 mph
reported.

Looks like the strongest winds are yet to come as Craig to Casper
850/700mb height gradients peak at 89/66 meters respectively at
12Z. So could see wind gusts up to 80 mph around Arlington over
the next several hours.

IR imagery showing some mountain wave activity over the Laramie
Range this morning. Will need to watch east Platte and the Laramie
Valley for possible inclusion into the wind warnings.

Craig to Casper gradients slowly ease through the day. Think
timing looks good for ending central Laramie County warning at 5
PM and the wind prone areas at 11PM. Depending on wind trends
though...may have to extend the wind prone warnings until 5 AM
Sunday.

Weak shortwave still on track to clip Carbon County Sunday as it
tracks from northwest Wyoming into western Colorado. Did up PoPs
for the Snowy and Sierra Madre Ranges as guidance is in pretty
good agreement with these two zones getting several inches of
snow. 700mb temperatures cold behind this system with -6 to -8C
across the CWA into Monday.

.LONG TERM...(Monday night through Friday)
Issued at 230 AM MST Sat Mar 12 2022

Tuesday...The flow aloft backs to zonal, allowing for a decent
warming trend with maximum temperatures in the 40s west, and mid 50s
to mid 60s east with 700 mb temperatures near 3 Celsius.

Wednesday...A shortwave trough aloft carves out across Wyoming with
its associated cold front passing by, producing a chance of lower
elevation rain, and mountain snow along with colder temperatures.
The trough looks progressive, so accumulations and QPF look minimal.

Thursday...As the trough aloft moves overhead and to our southeast,
rain will turn to snow in the lower elevations, with precipitation
chances decreasing from north to south. Temperatures look even
colder with 700 mb temperatures near -10 Celsius.

Friday...The flow aloft turns northwest with a slow warming trend as
700 mb temperatures rise to near -5 Celsius. This day looks dry with
limited low and mid level moisture.

&&

.AVIATION...(For the 18Z TAFS through Sunday morning)
Issued at 1035 AM MST Sat Mar 12 2022

Upper level ridge axis will push across the Front Range today and
tonight, resulting in warmer temperatures and partly cloud skies.
Very windy conditions will be the primary concern today, but winds
are expected to slowly diminish this afternoon through late this
evening. Some LLWS is possible mainly around KLAR and KBFF this
evening once surface winds decouple from the winds aloft.

HAZARDS/WEATHER TRENDS: VFR conditions expected today through
tonight with intervals of FEW-SCT mountain wave clouds around 10k
feet AGL. Very windy in and around KRWL, KLAR, KCYS until 00z Sunday
with gusts of 45 knots expected.  Breezy across the western Nebraska
terminals with occasional gusts of 25-30 knots this afternoon.

&&

.FIRE WEATHER...
Issued at 230 AM MST Sat Mar 12 2022

Strong winds will continue for the wind prone areas of southeast
Wyoming today. Outside the wind prone areas...winds will be
elevated with gusts 40-45 mph likely. Fire weather concerns
minimal however...with a snow pack in place for all areas. Warming
temperatures next week will likely melt the snow pack at lower
elevations as temperatures climb into the 60s across the Nebraska
Panhandle and 50s in southeast Wyoming. More snow on Wednesday as
a cold front moves into the area.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...

WY...High Wind Warning until 11 PM MST this evening for WYZ106-110-
     116-117.

     High Wind Warning until 5 PM MST this afternoon for WYZ118.

NE...None.
&&

SHORT TERM...GCC
LONG TERM...RUBIN
AVIATION...TJT
FIRE WEATHER...GCC
Hazardous weather outlook, Mar 12, 5:37 AM MST, 6 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
537 AM MST Sat Mar 12 2022

WYZ106-110-116>118-131245-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
537 AM MST Sat Mar 12 2022

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A High Wind Warning is in effect. Significant blowing snow could
produce near ground blizzard conditions with visibility reductions
to under one quarter mile at times.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Snow returns to the forecast for Wednesday next week when a cold
front moves through southeast Wyoming. Accumulations are possible.

.Spotter information statement...

Spotter activation will not be needed.

WYZ103>105-107-109-111>115-131245-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Central Carbon County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
537 AM MST Sat Mar 12 2022

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong winds and blowing snow will continue today and will start
to die down late tonight.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Snow returns to the forecast for Wednesday next week when a cold
front moves through southeast Wyoming. Accumulations are possible.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-108-119-131245-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-Goshen County-
East Laramie County-
537 AM MST Sat Mar 12 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Breezy to windy conditions expected today with some patchy
blowing snow possible in the morning.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Snow returns to the forecast for Wednesday next week when a cold
front moves through the Nebraska Panhandle. Accumulations are
possible.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Mar 12, 8:34 AM MST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
834 AM MST SAT MAR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 AM     NON-TSTM WND GST 1 SSE BORDEAUX          41.93N 104.94W
03/12/2022  M66 MPH          PLATTE             WY   DEPT OF HIGHWAYS

            MESONET STATION KBRX 1.4 S BORDEAUX (WYDOT).

0812 AM     NON-TSTM WND GST 8 S CHUGWATER           41.65N 104.85W
03/12/2022  M59 MPH          LARAMIE            WY   DEPT OF HIGHWAYS

            MESONET STATION WY40 7.5 S CHUGWATER
            (WYDOT).

0822 AM     NON-TSTM WND GST 7 ESE ARLINGTON         41.55N 106.09W
03/12/2022  M62 MPH          CARBON             WY   DEPT OF HIGHWAYS

            MESONET STATION WY24 6.9 E ARLINGTON
            (WYDOT).

0826 AM     NON-TSTM WND GST 1 NNW ARLINGTON         41.60N 106.21W
03/12/2022  M58 MPH          CARBON             WY   DEPT OF HIGHWAYS

            MESONET STATION KARL 0.6 NW ARLINGTON
            (WYDOT).

&&

MB
Local storm report, Mar 12, 8:51 AM MST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
851 AM MST SAT MAR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 AM     NON-TSTM WND GST 11 SE ARLINGTON         41.50N 106.05W
03/12/2022  M60 MPH          ALBANY             WY   DEPT OF HIGHWAYS

            MESONET STATION WY25 10.7 SE ARLINGTON
            (WYDOT).

0846 AM     NON-TSTM WND GST 1 SSE BORDEAUX          41.93N 104.94W
03/12/2022  M65 MPH          PLATTE             WY   DEPT OF HIGHWAYS

            MESONET STATION KBRX 1.4 S BORDEAUX (WYDOT).

&&

MB
Local storm report, Mar 12, 9:53 AM MST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
953 AM MST SAT MAR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 AM     NON-TSTM WND GST 7 ESE ARLINGTON         41.55N 106.09W
03/12/2022  M61 MPH          CARBON             WY   DEPT OF HIGHWAYS

            MESONET STATION WY24 6.9 E ARLINGTON
            (WYDOT).

0942 AM     NON-TSTM WND GST 8 S CHUGWATER           41.65N 104.85W
03/12/2022  M62 MPH          LARAMIE            WY   DEPT OF HIGHWAYS

            MESONET STATION WY40 7.5 S CHUGWATER
            (WYDOT).

&&

MB
Local storm report, Mar 12, 10:28 AM MST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1028 AM MST SAT MAR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 AM     NON-TSTM WND GST 1 NNW ARLINGTON         41.60N 106.21W
03/12/2022  M60 MPH          CARBON             WY   DEPT OF HIGHWAYS

            MESONET STATION KARL 0.6 NW ARLINGTON
            (WYDOT).

1022 AM     NON-TSTM WND GST 1 SSE BORDEAUX          41.93N 104.94W
03/12/2022  M67 MPH          PLATTE             WY   DEPT OF HIGHWAYS

            MESONET STATION KBRX 1.4 S BORDEAUX (WYDOT).

1022 AM     NON-TSTM WND GST 7 ESE ARLINGTON         41.55N 106.09W
03/12/2022  M67 MPH          CARBON             WY   DEPT OF HIGHWAYS

            MESONET STATION WY24 6.9 E ARLINGTON
            (WYDOT).

&&

MB
Local storm report, Mar 12, 10:43 AM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1043 AM MST SAT MAR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 AM     NON-TSTM WND GST 7 WSW WARREN AF BASE    41.11N 104.97W
03/12/2022  M60 MPH          LARAMIE            WY   DEPT OF HIGHWAYS

            MESONET STATION WY39 6.7 W WARREN AF BASE
            (WYDOT).

&&

MB
Local storm report, Mar 12, 11:27 AM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1127 AM MST SAT MAR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 AM     NON-TSTM WND GST 1 SSE BORDEAUX          41.93N 104.94W
03/12/2022  M71 MPH          PLATTE             WY   DEPT OF HIGHWAYS

            MESONET STATION KBRX 1.4 S BORDEAUX (WYDOT).

1108 AM     NON-TSTM WND GST 8 S CHUGWATER           41.65N 104.85W
03/12/2022  M61 MPH          LARAMIE            WY   DEPT OF HIGHWAYS

            MESONET STATION WY40 7.5 S CHUGWATER
            (WYDOT).

&&

MB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Sierra Madre Range

When
March 12, 12:00 PM MST
Where
Sierra Madre Range forecast zone
Deaths
1 direct, 0 indirect
Reported by
State Official
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Avalanche occurred in the Sierra Madres within the Encampment River Wilderness where a snowmobiler was caught, buried, and killed. The avalanche was triggered by the snowmobiler attempting to climb a steep slope within forested terrain in the vicinity of Green Mountain and the South Fork of Miner Creek.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Sierra Madre Range2022-03-1258MaleVehicle/Towed TrailerDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1008495.